Dosing Dangers

News
Wednesday, May 18, 2011 - 4:21pm

Dozens of kids have died over the past decade after overdosing on acetaminophen, the active ingredient in Tylenol.

Dozens of children have died and thousands more have been hospitalized over the past decade after overdosing on acetaminophen, the active ingredient in Tylenol.

Many of those cases were accidents when parents or other caregivers mistakenly gave the wrong dose to sick kids.

Advisors to the Food and Drug Administration have recommended over-the-counter acetaminophen products come with specific dosage guidelines for children younger than 2-years-old.

Right now the label simply reads "Ask a Doctor" for young kids, leaving some caregivers to guess the dosage, especially if they don't have a pediatrician.

The recommendation would apply to products that contain acetaminophen as the only ingredient, even though drug store shelves are filled with a dizzying array of children's medications that are combinations of acetaminophen and other drugs.

To help clarify which products contain acetaminophen the trade group for over-the-counter medicines has proposed an icon that would go right on the box.

That group, the Consumer Healthcare Products Association, also said all manufacturers of otc acetaminophen will soon phase out the higher potency infant drops.

"When parents go to the store starting mid-summer of this year, they will see one concentration whether they're buying it for their infants or their children," says the CHPA's Emily Skor.

Those products could also include calibrated dosing devices that measure medicine in milliliters, rather than teaspoons.

It's a move the FDA committee said should be mandated, as it would help deter parents from using kitchen spoons.

The advisory panel also suggested the FDA make it mandatory that dosing for children's products address both the child's weight and age.

The FDA is not required to follow its advisory panels' advice, but often does.
 

Comments News Comments

Post new Comment